Use of Ovidrel after BFP in an IVF cycle - Did It Cause My Miscarriage?
Posted Feb 28 2010 12:00am
QuestionGood afternoon Dr Edward,
I'm 36yrs. I did IVF for the first time and it resulted in preg. Upon a positive pregnancy result, my doctor prescribed Ovidrel 250 iu inj to be taken immediately: This inj was given to me once a week thereafter. My dr also placed me on gestone 100mg(1 inj daily), progynova 2mg (1tab 3ce daily), folvite 5mg (1tab 2ce daily)& Ecosprin tab 75mg (1 tab daily). However, progesterone and estrogen test were not done on me.
I went for my ultrasound (U/S) on the 6th week and the sonologist said she could see a gestational sac (6x6mm), yolk sac but no embryo and no fetal heart beat. Another U/S by the 7th week revealed 2 gest sacs ( 11x11mm & 7x7mm) but no yolk sac, and embryo could not be visualised. Their prognosis was a missed abortion.
I did a search on Ovidrel and this revealed that Ovidrel is used for ovulation induction 36hrs before egg collection which was done in my case. The articles I read said women who became pregnant or think they may be pregnant after IVF treatment with Ovidrel must discontinue the use of the drug immediately because it may cause harm to an unborn baby, intrauterine death & impaired parturition!
My question is this, is it possible that Ovidrel could have caused the miscarriage I had? Secondly,under what condition should ovidrel be prescribed for a pregnant woman? I'll appreciate your honest opinion.
Thank you. O. from India.
Answer Hello O. from India,
I'm sorry to hear about your miscarriage. Indeed the primary indication for Ovidrel is to induce ovulation when a woman is undergoing ovulation induction with fertility medications. However, Ovidrel, which is HCG, can also be given after ovulation in order to help with implantation and support of the pregnancy. It is not used much for that indication, but some doctors will. The other medications used are also very commonly used in IVF cycles, again to support implantation and the early pregnancy. HCG has not been found to lead to birth defects or increase the risk of miscarriage. The pharmaceutical companies put that warning because of the risks of being sued in the U.S., but that is not clinically true.
At 7 weeks gestational age, the fetus should be nearly developed and will be clearly seen and with a heart beat, so your ultrasound showed that the fetus had not developed. The most common reason for this is that there was a chromosomal abnormality in the fetus, and so the fetus did not develop. At your age, you are at an increased risk of spontaneous chromosomal abnormalities because the chromosomes in eggs are more fragile in older women. This miscarriage was not due to the medications.
In the U.S., the medications you took are given as part of the IVF cycle, and many are started before or during the IVF cycle, rather than waiting until a pregnancy ensues. Most important: If they are going to help the pregnancy, and prevent a miscarriage, they need to be within the body prior to the pregnancy occurring. I don't use HCG in the manner that you were prescribed. I don't personally know any fertility specialist in the U.S. that does but I have read papers by doctors that do. HCG acts in the same way as progesterone does.
I think you just need to keep trying. The fact that you got pregnant on your first try is a very good sign and you will eventually be successful. If you don't trust the treatment or protocol that your doctor has used, then maybe you should find a different doctor to work with. Trust is of the utmost importance in a Doctor-Patient relationship.